Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 68, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 31, 2005, 11:15 PM MST for Yuma County, Arizona. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2005, 11:15 PM MST (06:15 UTC)
- Expired
- Jul 31, 2005, 11:50 PM MST
- In force
- 35 min
- Issued by
- NWS Phoenix, AZ
- Area
- Counties, with a storm outline in the text
County Yuma County, AZ
The radar
The Yuma radar (KYUX), 12 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 11:20 PM MST | TSTM WND DMG | Yuma, AZ | YUMA PD REPORTED POWER POLES DOWN AT 4500 E. 24TH STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 6.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1603 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPSR 010616
SVRPSR
AZC027-010715-
/O.NEW.KPSR.SV.W.0068.050801T0615Z-050801T0715Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1115 PM MST SUN JUL 31 2005
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL YUMA COUNTY IN SOUTHWEST ARIZONA
THIS INCLUDES THE CITIES OF...YUMA...SOMERTON...GADSDEN...FORTUNA
FOOTHILLS
* UNTIL 1200 AM MST
* AT 1111 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 7 MILES SOUTH OF YUMA...AND
MOVING SOUTH AT 10 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ARABY...BLAISDELL...KINTER AND SAN LUIS.
DENSE BLOWING DUST AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
SEVERE STORM. VISIBILITIES MAY BE REDUCED AT TIMES TO NEAR
ZERO...MAKING FOR VERY DANGEROUS DRIVING CONDITIONS. BE SURE TO SLOW
DOWN IF DENSE BLOWING DUST IS ENCOUNTERED AND LEAVE PLENTY OF ROOM
BETWEEN YOU AND THE CAR AHEAD OF YOU.
LAT...LON 3248 11483 3254 11481 3261 11482 3265 11476
3272 11472 3273 11458 3282 11450 3284 11444
3272 11434 3243 11433 3237 11441 3237 11445
$$
FOWLE1 follow-up statement
000
WWUS55 KPSR 010650
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1147 PM MST SUN JUL 31 2005
AZC027-010657-
/O.CAN.KPSR.SV.W.0068.000000T0000Z-050801T0715Z/
YUMA AZ-
1147 PM MST SUN JUL 31 2005
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL YUMA COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL YUMA COUNTY HAS
BEEN CANCELLED AT 1145 PM MST. THE YUMA AIRPORT REPORTED A GUST OF
53 MPH 1103 PM...HOWEVER THE THREAT FOR ADDITIONAL SEVERE WEATHER
HAS ENDED AT THIS TIME.
LAT...LON 3248 11483 3254 11481 3261 11482 3265 11476
3272 11472 3273 11458 3282 11450 3284 11444
3272 11434 3243 11433 3237 11441 3237 11445
$$
FOWLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 9:38 PM MST, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 31, 9:38 PM MST, 1 hour 37 minutes before
AZZ020>028-CAZ030>033-011100- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 938 PM MST SUN JUL 31 2005 SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... STRONG HIGH PRESSURE WILL REMAIN NEAR THE COLORADO-KANSAS BORDER THROUGH THE MIDDLE OF THIS WEEK...THEN DRIFT WEST AND BE OVER NEVADA BY NEXT WEEKEND. THIS WILL KEEP A MOIST EAST TO SOUTHEAST FLOW ALOFT OVER OUR REGION INTO NEXT WEEKEND KEEPING A DAILY CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. A NEARLY STATIONARY WEATHER DISTURBANCE OVER SOUTHERN ARIZONA AND NORTHWEST MEXICO WILL BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT AND MONDAY... WITH LOCALLY HEAVY RAIN POSSIBLE. A STRONGER WEATHER DISTURBANCE WILL MOVE WEST ACROSS NORTHERN MEXICO AND BRING AN INCREASED CHANCE FOR SHOWERS AND STORMS DURING THE LATTER HALF OF THE WEEK. && .DISCUSSION... ONCE AGAIN THE FLOW ALOFT (300 MB AND ABOVE) WAS VERY COMPLEX OVER ARIZONA SUNDAY AFTERNOON. THE MAJOR UPPER LEVEL FEATURES WERE...A HIGH PRESSURE CENTER OVER FAR SOUTHEAST AZ...A DEFORMATION ZONE WITH ITS AXIS OF DILITATION EXTENDING FROM ORGAN PIPE NATION MONUMENT NORTHEAST TO PAYSON...AND A WEAK PACIFIC TROF MOVING ACROSS NORTHWEST AZ. JUDGING FROM THE PLOT DATA...MOST UPPER LEVEL SUPPORT FOR TALL AND SEVERE CONVECTION WAS OVER THE EASTERN AND CENTRAL AZ MOUNTAINS...ESSENTIALLY NORTH AND EAST OF PHOENIX. PLOT DATA ALSO SHOWED AN ABUNDUNT AMOUNT OF MONSOON MOISTURE POOLED FROM SOUTHEAST CA TO SOUTH CENTRAL AZ...WITH THE 850/700 MB MOISTURE AXIS EITHER ALONG THE COLORADO RIVER OR SLIGHTLY EAST. THE EASTERN AZ MOUNTAIN T-STORMS PROPAGATED WEST AND NORTHWEST... ESSENTIALLY WITH THE STEERING CURRENT...AND FEEDING OFF THE HIGHER THETA-E AIR ON THE CENTRAL DESERTS. SEVERE STORMS AND FLASH FLOODING IN OUR FORECAST AREA HOWEVER WAS LIMITED TO THE FAR NORTH AND NORTHEAST PORTIONS OF THE GREATER PHOENIX AREA. AT 04Z MOST STORMS HAD DISSIPATED...WITH ONLY ONE LIGHTNING STRIKE NEAR PARKER AZ. ABUNDANT DEBRIS CLOUDS EXPECTED OVERNIGHT WILL STILL LEAD TO A SLIGHT CHANCE FOR SHOWERS OR THUNDERSTORMS THROUGH MONDAY MORNING. FORECASTS WERE ALREADY UPDATED FOR THIS TREND AND POTENTIAL. BELIEVE IT OR NOT...MODELS ARE FORECASTING NEARLY THE EXACT UPPER AIR PATTERN (300 MB AND ABOVE) OVER ARIZONA MONDAY AFTERNOON AND EVENING. ON TUESDAY A BROAD UPPER LEVEL DEFORMATION ZONE DEVELOPS ACROSS THE STATE WITH THE AXIS OF DILITATION FROM ORGAN PIPE NATIONAL MONUMENT TO PAYSON. NEEDLESS TO SAY...THE COMBINATION OF HIGH THETA-E AIR AND UPPER LEVEL WEAKNESS MONDAY AND TUESDAY WILL LEAD TO A HIGHER THAN NORMAL CHANCE FOR SHOWERS AND THUNDERSTORMS OVER THE FORECAST AREA. CURRENT FORECASTS MENTION THIS POSSIBILITY. NO ADDITIONAL UPDATES NECESSARY. && .AVIATION... DISCUSSION FOR 06Z TAFS. TAFS FOR KPHX...KIWA...KYUM...KIPL...AND KBLH ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. VASQUEZ NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 31, 6:00 AM MST, 17 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 600 AM MST SUN JUL 31 2005 AZZ022-023-027-028-010200- GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY- 600 AM MST SUN JUL 31 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA AS WELL AS NORTHWEST AND NORTH CENTRAL PINAL COUNTY... .DAY ONE...TODAY THERE WILL BE A GOOD CHANCE FOR LATE AFTERNOON AND EVENING THUNDERSTORMS. STORMS WILL BE SLOW-MOVING...AND BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...IN EXCESS OF 1 INCH PER HOUR... ENOUGH TO CAUSE LOCALIZED FLOODING. STRONG GUSTY WINDS AND SOME BLOWING DUST WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN... STRONG GUSTY WINDS...AND BLOWING DUST. SPOTTER ACTIVATION MAY BE REQUIRED. AZZ024-010200- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 600 AM MST SUN JUL 31 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND THE TONTO NATIONAL FOREST FOOTHILLS. .DAY ONE...TODAY THERE WILL BE A GOOD CHANCE FOR AFTERNOON AND EARLY EVENING THUNDERSTORMS. STORMS WILL BE SLOW-MOVING...AND BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...IN EXCESS OF 1 INCH PER HOUR... ENOUGH TO CAUSE LOCALIZED FLOODING. STRONG GUSTY WINDS WILL ALSO BE POSSIBLE. .DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...SMALL HAIL...AND STRONG GUSTY WINDS. SPOTTER ACTIVATION MAY BE REQUIRED. AZZ021-026-010200- SOUTHWEST DESERTS-WEST CENTRAL DESERTS- 600 AM MST SUN JUL 31 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST AND WEST- CENTRAL ARIZONA DESERTS. .DAY ONE...TODAY THERE WILL BE A GOOD CHANCE FOR LATE AFTERNOON AND EVENING THUNDERSTORMS. STORMS WILL BE SLOW-MOVING...AND BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...IN EXCESS OF 1 INCH PER HOUR...ENOUGH TO CAUSE LOCALIZED FLOODING. STRONG GUSTY WINDS AND DENSE BLOWING SAND OR DUST WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN... STRONG GUSTY WINDS...AND DENSE BLOWING SAND OR DUST. SPOTTER ACTIVATION MAY BE REQUIRED. AZZ020-025-CAZ031-010200- LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA- YUMA/MARTINEZ LAKE AND VICINITY- 600 AM MST (600 AM PDT) SUN JUL 31 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO RIVER VALLEY AND THE YUMA AREA. .DAY ONE...TODAY THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. STORMS WILL BE SLOW-MOVING...AND BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...IN EXCESS OF 1 INCH PER HOUR...ENOUGH TO CAUSE LOCALIZED FLOODING. STRONG GUSTY WINDS AND DENSE BLOWING SAND OR DUST WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN... STRONG GUSTY WINDS...AND DENSE BLOWING SAND OR DUST. SPOTTER ACTIVATION MAY BE REQUIRED. CAZ032-033-010200- IMPERIAL COUNTY-RIVERSIDE COUNTY/EASTERN DESERTS- 600 AM PDT SUN JUL 31 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY AND EASTERN RIVERSIDE COUNTY. .DAY ONE...TODAY THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. STORMS WILL BE SLOW-MOVING...AND WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...IN EXCESS OF 1 INCH PER HOUR...ENOUGH TO CAUSE LOCALIZED FLOODING. STRONG GUSTY WINDS AND DENSE BLOWING SAND OR DUST WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN... STRONG GUSTY WINDS...AND DENSE BLOWING SAND OR DUST. CAZ030-010200- JOSHUA TREE NATIONAL PARK/JTNP/- 600 AM PDT SUN JUL 31 2005 ...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK. .DAY ONE...TODAY THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. STORMS WILL BE SLOW-MOVING...AND WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...IN EXCESS OF 1 INCH PER HOUR...ENOUGH TO CAUSE LOCALIZED FLOODING. STRONG GUSTY WINDS AND SMALL HAIL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN... STRONG GUSTY WINDS...AND SMALL HAIL. DG
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 5:27 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 39 min |
| Jul 31, 6:50 PM MST | Flash Flood Warning | PSR | Maricopa | 115 min |
| Aug 1, 3:06 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 54 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.